Florida, 2007

Heavy Rain in Florida, February 12, 2007

February 12, 2007 · NWS KEY · 3 events in 1 county or zone

A line of thunderstorms developed along a developing warm front in the Florida Straits. Several thunderstorm cells tracked northeast across Duck Key and Long Key, producing very heavy rainfall and minor flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS KEY wrote it up.

A line of thunderstorms developed along a developing warm front in the Florida Straits. Several thunderstorm cells tracked northeast across Duck Key and Long Key, producing very heavy rainfall and minor flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before the first event at Feb 12, 4:12 AM EST, 5 hours 28 minutes earlier.

Area forecast discussion, Feb 12, 4:12 AM EST, 5 hours 28 minutes before
FLORIDA KEYS AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KEY WEST FL
412 AM EST MON FEB 12 2007

.DISCUSSION...
.CURRENTLY...
GOES-12 WATER VAPOR IMAGERY DEPICTS A DEEP MID AND UPPER LEVEL
TROUGH OVER THE WEST CENTRAL GULF OF MEXICO...WITH A FEW SUBTLE
PERTURBATIONS NEAR THE NORTHERN TIP OF THE YUCATAN PENINSULA AND
ANOTHER OVER THE EASTERN GULF OF MEXICO. OTHERWISE...GOES-12 IR
IMAGERY AND SURFACE OBSERVATIONS SHOW CLOUDY SKIES COVERING SOUTH
FLORIDA...THE FLORIDA KEYS AND THE ADJACENT WATERS...WHILE LOCAL
RADARS ARE DETECTING AREAS OF RAIN COVERING MOST OF SOUTH FLORIDA
AND THE ADJACENT GULF AND ATLANTIC WATERS. OVER OUR
REGION...PRECIPITATION HAS BECOME SCATTERED AND MORE
CONVECTIVE...WITH THE STRONGER SHOWERS AND STORMS ACCOMPANIED BY
COUPLET SIGNATURES OVER THE WESTERN STRAITS (GM075) WHICH HAS
PROMPTED TWO SPECIAL MARINE WARNINGS. MEANWHILE...SURFACE ANALYSIS
INDICATES HIGH PRESSURE CENTERED OVER THE NORTH CAROLINA
COAST...WITH A DEVELOPING WARM FRONT LYING ACROSS THE OUTER FLORIDA
STRAITS SOUTH OF THE FLORIDA KEYS.

.FORECAST...
.SHORT RANGE FORECAST...
A ROBUST SUBTROPICAL JET STREAM WILL REMAIN ALIGNED ACROSS THE GULF
OF MEXICO AND FLORIDA PENINSULA...AS A MID AND UPPER LEVEL TROUGH
OVER THE CENTRAL GULF OF MEXICO TRACKS EASTWARD AND ACROSS THE
FLORIDA PENINSULA TONIGHT. AHEAD OF THE MAIN LONG WAVE TROUGH...A
COUPLE OF EMBEDDED PERTURBATIONS WILL PASS THROUGH SOUTH FLORIDA AND
THE KEYS ENHANCING LARGE SCALE ASCENT AND DESTABILIZATION.
MEANWHILE...SURFACE HIGH PRESSURE WILL RETREAT FURTHER INTO THE
ATLANTIC AS THE WARM FRONT OVER THE OUTER STRAITS LIFTS THROUGH OUR
REGION LATER TODAY. GIVEN AN ABUNDANCE OF MOISTURE IN PLACE...LOW
LEVEL FORCING COMBINED WITH ISENTROPIC LIFT AND LARGE SCALE ASCENT
WILL PROMPT LIKELY POPS.

WITH RESPECT TO THE STRENGTH OR SEVERITY OF ANY THUNDERSTORMS THAT
DEVELOP TODAY. FORECAST SOUNDINGS REVEAL COOLING AT 500 MB (-11.5 C)
COMBINED WITH BOTH DIRECTIONAL AND SPEED SHEAR WHICH MAKES SENSE
WITH THE APPROACHING MID AND UPPER LEVEL DISTURBANCES. THESE
SOUNDINGS SUPPORT THE POTENTIAL FOR ORGANIZED CONVECTIVE TYPE
STORMS. DESPITE A SHALLOW AND FAIRLY STABLE LOW LEVEL LAYER...LOW
LEVEL FORCING WITH THE APPROACHING WARM FRONT AND LARGE SCALE ASCENT
SHOULD ALLOW A FEW THUNDERSTORMS TO BE STRONG. HOWEVER...WITH
LIMITED CAPE WILL LEAN AWAY FROM SEVERE FOR NOW. REGARDLESS...WILL
MENTION THE POTENTIAL OF STRONG THUNDERSTORMS IN THE HAZARDOUS
WEATHER OUTLOOK.

FOR TONIGHT THROUGH TUESDAY...WITH THE WARM FRONT LIFTING NORTH OF
OUR AREA AND THE MAIN MID AND UPPER LEVEL DISTURBANCE PASSING TO OUR
EAST TUESDAY...WILL MAINTAIN A DECREASING TREND IN POPS ALONG WITH
ABOVE NORMAL TEMPERATURES.

TUESDAY NIGHT AND WEDNESDAY...SURFACE LOW PRESSURE OVER THE MID
ATLANTIC COAST WILL LIFT NORTHEAST INTO THE WESTERN NORTH ATLANTIC
PULLING A WEAK COLD FRONT THROUGH OUR REGION LATE WEDNESDAY. GIVEN
THE ABSENCE OF BOTH LARGE SCALE LIFT AND LOW LEVEL FORCING...WILL
MAINTAIN ABOVE NORMAL TEMPERATURES WITH ONLY A SLIGHT CHANCE OF
SHOWERS.

.EXTENDED FORECAST(WEDNESDAY NIGHT THROUGH SUNDAY)
BOTH GFSLR AND ECMWF INDICATE A ZONAL SOUTHERN STREAM WILL BECOME
HIGHLY AMPLIFIED AS THE SOUTHERN AND NORTHERN STREAMS BECOME IN
PHASE. AS A RESULT...A DEEP LONG WAVE TROUGH OVER THE EASTERN UNITED
STATES WILL ALLOW ANOTHER COLD FRONT TO PASS THROUGH OUR REGION LATE
THURSDAY OR EARLY FRIDAY...WITH A SECONDARY COLD FRONT TO MIGRATE
THROUGH OUR REGION SUNDAY. FOR NOW...WILL MAINTAIN A COOLING TREND
TO BELOW NORMAL TEMPERATURES BEGINNING THURSDAY NIGHT ALONG WITH
ONLY ISOLATED SHOWERS. HOWEVER...WILL FINE TUNE POPS AND
TEMPERATURES AS MODEL CONSISTENCY AND FORECAST CONFIDENCE INCREASES.
&&

.MARINE...
MODERATE TO FRESH EASTERLY WINDS WILL GRADUALLY TURN SOUTHEAST WITH
AS WEAK CYCLOGENESIS OVER THE SOUTHEAST GULF OF MEXICO LIFTS A WARM
FRONT THROUGH OUR REGION LATER TODAY. HENCE...A SMALL CRAFT SHOULD
EXERCISE CAUTION HEADLINE WILL BE KEPT FOR THE GULF AND ATLANTIC
WATERS. FURTHERMORE...WINDS AND SEAS WILL BE HIGHER NEAR THE
STRONGER SHOWERS AND ISOLATED THUNDERSTORMS. THEREAFTER...WINDS WILL
GRADUALLY RELAX TONIGHT AND TURN SOUTH BY MORNING...BEFORE VEERING
TO SOUTHWEST LATE TUESDAY.
&&

.AVIATION...
AIRMETS FOR IFR CIGS/VSBYS...ICING...AND TURBULENCE ARE IN EFFECT
WITHIN OUR AREA OF RESPONSIBILITY. PLEASE CHECK THE LATEST PRODUCTS
FROM THE AVIATION WEATHER CENTER WHEN PLANNING YOUR FLIGHT.

CONDITIONS WILL VARY TODAY ALONG THE ROUTE MIAMI TO KEY WEST...AND
AT THE ISLAND TERMINALS. EXPECT WIDESPREAD LIGHT RAIN WITH HEAVIER
EMBEDDED SHOWERS ON THE MAINLAND LEG OF THE ROUTE. OVER THE WATER
AND AT THE ISLAND TERMINALS THE MAIN CONCERN WILL BE TEMPORARY
MVFR/IFR CIGS/VSBYS IN THE SHOWERS.

&&

.PRELIMINARY TEMPS AND POPS...
KEY WEST 77 72 81 72 / 70 50 30 20
MARATHON 78 72 83 72 / 70 50 30 20
&&

.KEY WATCHES/WARNINGS/ADVISORIES...NONE.

&&

APA
DFM
Hazardous weather outlook, Feb 12, 6:00 AM EST, 3 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KEY WEST FL
600 AM EST MON FEB 12 2007

FLZ076-077-078-GMZ031-032-033-052-053-054-072-073-074-075-131100-
MONROE UPPER KEYS-MONROE MIDDLE KEYS-MONROE LOWER KEYS-
FLORIDA BAY-GULF SIDE OF THE LOWER KEYS OUT 20 NM-
GULF WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE 20 TO 60 NM OUT-
OCEAN REEF TO CRAIG KEY OUT 20 NM-
CRAIG KEY TO THE WEST END OF THE 7 MILE BRIDGE OUT 20 NM-
WEST END OF THE 7 MILE BRIDGE TO KEY WEST OUT 20 NM-
OCEAN REEF TO CRAIG KEY 20 TO 60 NM OUT-
CRAIG KEY TO THE WEST END OF THE 7 MILE BRIDGE 20 TO 60 NM OUT-
WEST END OF THE 7 MILE BRIDGE TO KEY WEST 20 TO 60 NM OUT-
KEY WEST TO 20 NM WEST OF DRY TORTUGAS OUT 60 NM...INCLUDING THE
FLORIDA KEYS NATIONAL MARINE SANCTUARY-
600 AM EST MON FEB 12 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE FLORIDA KEYS AND ADJACENT
COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

...A FEW STRONG THUNDERSTORMS AND WATERSPOUTS ARE POSSIBLE TODAY...

A MID AND UPPER LEVEL DISTURBANCE OVER THE EASTERN GULF OF MEXICO
WILL MIGRATE ACROSS SOUTH FLORIDA AND THE KEYS...AS A WARM FRONT
OVER THE FLORIDA STRAITS LIFTS NORTHWARD INTO SOUTH FLORIDA BY THIS
EVENING. GIVEN AN ABUNDANCE OF MOISTURE IN PLACE...NUMEROUS SHOWERS
AND ISOLATED THUNDERSTORMS WILL DEVELOP OVER THE FLORIDA KEYS AND
THE SURROUNDING WATERS TODAY. FURTHERMORE...A FEW OF THESE STORMS
MAY BECOME STRONG WITH THE POTENTIAL OF A FEW WATERSPOUTS.

THE STRONGER THUNDERSTORMS WILL PRODUCE WIND GUSTS IN EXCESS OF 40
MPH ALONG WITH DEADLY CLOUD TO SURFACE LIGHTNING STRIKES. IN
ADDITION...LOCALLY HEAVY RAINFALL AMOUNTS OF ONE INCH OR MORE ARE
POSSIBLE.

OTHERWISE...A WEAK AREA OF LOW PRESSURE ALONG A WARM FRONT OVER THE
FLORIDA STRAITS WILL LIFT NORTHEASTWARD TODAY...RESULTING IN FRESH
TO OCCASIONALLY STRONG EAST WINDS OF 15 TO 20 KNOTS WITH HIGHER
GUSTS. FURTHERMORE...THE STRONGER SHOWERS AND THUNDERSTORMS MAY
PRODUCE WIND GUSTS OF 35 KNOTS OR MORE...AND A FEW WATERSPOUTS ARE
POSSIBLE.

MARINERS SHOULD BE ALERT FOR CHAOTIC AND RAPIDLY DETERIORATING
CONDITIONS...WITH ANGRY AND CONFUSED SEAS. REMEMBER...IF YOU GET
CAUGHT IN A HEAVY SHOWER OR THUNDERSTORM...YOU MAY NOT OBSERVE A
POSSIBLE WATERSPOUT.

STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEB SITE FOR THE
LATEST SHORT TERM FORECASTS...STATEMENTS OF POSSIBLE WARNINGS ISSUED
BY YOUR NATIONAL WEATHER SERVICE RIGHT HERE IN KEY WEST.

FOR TONIGHT...ISOLATED THUNDERSTORMS ARE POSSIBLE OVER THE FLORIDA
KEYS AND THE SURROUNDING WATERS.

THE PRIMARY THUNDERSTORM HAZARDS ARE DEADLY CLOUD TO SURFACE
LIGHTNING STRIKES AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

APA

In the hours before

Special weather statement, Feb 12, 7:30 AM EST, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KEY WEST FL
730 AM EST MON FEB 12 2007

FLZ076-077-121330-
MONROE MIDDLE KEYS-MONROE UPPER KEYS-
730 AM EST MON FEB 12 2007

...THUNDERSTORMS APPROACHING THE MIDDLE AND UPPER KEYS...

THUNDERSTORMS IN OUR ATLANTIC WATERS GRADUALLY ARE APPROACHING THE
ISLANDS. BY 800 AM...VERY HEAVY RAIN WILL BE LIKELY IN MARATHON...KEY
COLONY...AND DUCK KEY IN THE MIDDLE KEYS...AND LITTLE PALM ISLAND...
THE MATECUMBE KEYS...AND ISLAMORADA IN THE UPPER KEYS. WIND GUSTS TO
35 OR 45 MILES AN HOUR WILL ACCOMPANY THE RAIN.

OUR RADAR HAS DETECTED ROTATION WITHIN THESE STORMS...AND A SPECIAL
MARINE WARNING IS IN EFFECT FOR THE NEAR-SHORE WATERS.

DRIVERS SHOULD USE EXTRA CAUTION...ESPECIALLY ON OUR ELEVATED
BRIDGES. LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS FROM YOUR
NATIONAL WEATHER SERVICE.

DFM/APA
Special weather statement, Feb 12, 9:05 AM EST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KEY WEST FL
905 AM EST MON FEB 12 2007

FLZ076-077-121500-
MONROE MIDDLE KEYS-MONROE UPPER KEYS-
905 AM EST MON FEB 12 2007

...HEAVY THUNDERSTORMS IMPACTING MIDDLE AND UPPER KEYS...

STRONG THUNDERSTORMS WILL IMPACT THE MIDDLE AND UPPER KEYS THROUGH
10 AM. THESE STORMS ARE CAPABLE OF PRODUCING WIND GUSTS NEAR 40 MPH
IN BLINDING DOWNPOURS. MOTORISTS ALONG THE OVERSEAS HIGHWAY SHOULD
BE ALERT TO RAPIDLY CHANGING CONDITIONS...AND VISIBILITY DROPPING TO
NEAR ZERO IN HEAVY RAIN. EXTRA CAUTION SHOULD BE EXERCISED WHEN
CROSSING ELEVATED BRIDGES. LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS FROM YOUR NATIONAL WEATHER SERVICE.

DEVANAS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 heavy rain. Local standard time, as filed.

Heavy Rain, Monroe

When
February 12, 9:40 AM EST to 1:22 PM EST
Where
Monroe County, Long Key
Reported by
Mesonet
Coordinates
24.820, -80.820

Autamated Cooperative Weather Observing Station at Long Key State Park recorded 5.38 inches of rain at 0940 AM EST in two hours, with final storm total rainfall of 9.01 inches at 1317 PM EST. State Park Rangers reported 6 campsites were washed out with park road flooded.

Heavy Rain, Monroe

When
February 12, 9:50 AM EST
Where
Monroe County, 1 mi ENE of Long Key
Reported by
Public
Coordinates
24.826, -80.805

The public reported parking lots flooded at Layton Post Office. A railroad tie used for landscaping was floating in the parking lot.

Heavy Rain, Monroe

When
February 12, 12:10 PM EST
Where
Monroe County, Duck Key
Reported by
Public
Coordinates
24.800, -80.800

Retired Emergency Management Director reported 5.60 inches of rain at Duck Key.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2007Every state in 2007This day in weather historyWarnings in Florida, February 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 14022, 14023, 14025.